What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 26, 12:50 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 26, 12:50 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
150 PM CDT Tue Sep 26 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 138 PM CDT Tue Sep 26 2023
Key Message:
1) Cutoff low continues to gyrate over the area, bringing continuous
showers/storms to the area. Some of these storms may be strong to
severe.
This Afternoon and Tomorrow...
The cutoff low that we have been forecasting for a week now has
finally centered itself over the area. Energy will continue to
gyrate around the low, with near-stationary boundaries draped
over the area, assisting in a full column of lift. Thus, we should
see another day of scattered showers and storms, with a larger
spatial footprint possible today. Also, we have the potential to
see strong to severe storms, which the SPC has highlighted areas
along and east of the Mississippi River in a Marginal Risk for
Severe Weather (level 1/5).
The severe threat this afternoon is low-end, but worth mentioning,
as we can see isolated severe hail/wind. The limiting factor with
the threat revolves around the lack of shear. Deep layer shear
generally ranges between 10-20 KTs, with LLVL shear even lower. So,
storm mode will generally be scattered pop-and-drop thunderstorms.
Granted, we will have sufficient instability present, ranging
between 1000-2000 CAPE, which should help some storms quickly fire
up and become strong. As was mentioned in the previous discussion,
freezing levels will remain low, which will help with the hail
potential. Model sounding analysis indicates that most storms
shouldn't have vigorous updrafts, which should also help hail to
slowly grow through the updraft and possibly reach severe limits. In
either case, most storms that form should drop small hail and
produce gusty winds. There will also be a non-zero tornado threat,
as this upper low should provide enough spin to get a few landspout
or weak tornadoes. Confidence in this remains low, as LLVL shear
is very low. Although, it is still worth mentioning, especially
for parts of northwest Illinois.
While PWATS will not be extreme, they will generally hover between
1.00-1.25" for much of the area, with the 12z KDVN sounding clocking
in at 1.13". This, along with slow storm motion, will allow for
quick rainfall, some of which will be heavy at times. The WPC also
highlights our area in a Marginal Risk for Excessive Rainfall. Thus,
localized heavy rain and flash flooding will be possible, especially
in our north. Therefore, we are forecasting the potential for
between 1-3" of rain today/tonight for areas in the north.
Tonight, the low continues to slowly drift west, with the upper low
forecast to be centered over the Chicago Area tomorrow. Thus,
shower/storm activity will shift east with this, leaving our far
east border with Chicago seeing the best chance for any
precipitation early tomorrow. Given this system
remains overhead, the winds remain light and variable. While
confidence remains low, there will be a risk for patchy dense fog
once again tonight, especially in areas that have seen recent
rainfall. For the most part, we will remain dry tomorrow, with a
mix of clouds/sun. Temperatures will remain in the upper 60s
(north) to mid 70s (south).
.LONG TERM...(Wednesday night through Tuesday)
Issued at 138 PM CDT Tue Sep 26 2023
Key Message:
1. Quiet stretch of weather after this upper low passes through,
with little to no precipitation chances and above normal
temperatures.
Discussion:
Long term forecast remains dull, as an upper ridge sets up over the
Great Lakes Region through the second half of this week. This will
transition into an Omega Block, keeping us under high pressure for
an extended period of time. With the upper ridge overhead, a deep
wave will develop over the west coast. This will be the feature to
watch whenever this block breaks apart. Although, we are not
expecting this to happen until mid-late next week. As is expected,
guidance has timing issues on the breakdown of the blocking pattern.
This will be the next best chance for precipitation in the next week.
In either case, this will be a beautiful stretch of weather,
compared to the last week. While the increase in precipitation was
much needed, we will luckily transition from this gloomy weather to
nice and warm weather. Temperatures will trend well above normal
through this time period, with temperatures in the mid-upper 80s for
a few days. This will be coupled with little to no cloud cover as
well. Enjoy the weather through the next week!
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Sep 26 2023
VFR to MVFR conditions will prevail through the start of the TAF
period, transitioning to MVFR/IFR late tonight. Showers and storms
will continue to develop through the afternoon and evening, which
can briefly lower cigs/vis. Around 06z tonight, cigs will start to
significantly drop in the north. This will mainly impact DBQ and
CID, with confidence decreasing on the southern extent towards
MLI. Overall, cigs are expected to drop to 500-1500 ft tonight and
through part of the day tomorrow. There will also be a chance for
fog tonight, but confidence is low on this. Thus, we opted to
leave this out of the TAFs until confidence increases. Otherwise,
winds will remain light and variable through much of the TAF
period, as the surface low pressure slowly passes through the
area.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Gunkel
Hazardous weather outlook, Sep 26, 1:23 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
223 PM CDT Tue Sep 26 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
223 PM CDT Tue Sep 26 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Numerous slow-moving showers and thunderstorms are expected over
the area with some being capable of heavy rainfall and localized
flooding. Some storms may present an isolated severe risk of
quarter size hail and 60 mph wind gusts. A couple of brief
tornadoes or funnel clouds are also possible in far eastern Iowa
and northern Illinois, mainly this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Wednesday: Patchy dense fog is possible early in the morning. Isolated
thunderstorms are also possible, mainly east of the Mississippi
River. The main risk will be lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening for
hail and possible tornadoes. We also appreciate any rainfall
reports over one inch.
GENERAL STORM MOTION OF THE DAY:
Variable storm motions around 10 mph.
Gunkel
In the hours before
Special weather statement, Sep 26, 12:22 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
122 PM CDT Tue Sep 26 2023
IAZ053-054-066-261900-
Clinton IA-Jackson IA-Jones IA-
122 PM CDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of northwestern
Clinton, southwestern Jackson and eastern Jones Counties through 200
PM CDT...
At 122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wyoming, or 14 miles east of Anamosa, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph, minor flooding and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible. Slowing or redirecting of traffic due to
ponding or flowing water. Closure of waterfront access due
to flooding.
Locations impacted include...
Wyoming, Oxford Junction, Lost Nation, Onslow, Monmouth, Center
Junction, Canton, Baldwin, Oxford Mills, Pictured Rocks Wildlife
Area, Eden Valley Refuge, Hale, Camp Courageous, Scotch Grove, and
Temple Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4197 9079 4194 9105 4195 9110 4196 9110
4225 9114 4228 9088
TIME...MOT...LOC 1822Z 350DEG 6KT 4208 9100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelSpecial weather statement, Sep 26, 1:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
210 PM CDT Tue Sep 26 2023
IAZ053-054-065-066-262000-
Clinton IA-Jackson IA-Cedar IA-Jones IA-
210 PM CDT Tue Sep 26 2023
...A slow-moving thunderstorm will impact portions of northwestern
Clinton, southwestern Jackson, northern Cedar and eastern Jones
Counties through 300 PM CDT...
At 209 PM CDT, Doppler radar was tracking a slow-moving thunderstorm
over Monmouth, or 14 miles west of Maquoketa. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph, minor flooding and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible. Slowing or redirecting of traffic due to
ponding or flowing water. Closure of waterfront access due
to flooding.
Locations impacted include...
Tipton, Mechanicsville, Stanwood, Olin, Wyoming, Oxford Junction,
Onslow, Monmouth, Morley, Center Junction, Canton, Clarence, Baldwin,
Emeline, Oxford Mills, Eden Valley Refuge, Maquoketa Caves State
Park, Hale, Crab Town, and Scotch Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If the heavy rain continues, a flash flood warning may be needed.
&&
LAT...LON 4190 9135 4229 9102 4215 9071 4176 9109
TIME...MOT...LOC 1909Z 297DEG 4KT 4208 9094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GunkelSpecial weather statement, Sep 26, 1:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Tue Sep 26 2023
IAZ065-067-262030-
Muscatine IA-Cedar IA-
241 PM CDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of north central
Muscatine and southeastern Cedar Counties through 330 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochester, or 7 miles south of Tipton, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph, minor flooding and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible. Slowing or redirecting of traffic due to
ponding or flowing water. Closure of waterfront access due
to flooding.
Locations impacted include...
Tipton, Wilton, Rochester, Moscow, Tipton Matthews Airport, and
Sunbury.
This includes Interstate 80 in Iowa between mile markers 261 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforecement.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4167 9090 4166 9090 4150 9105 4165 9125
4181 9115
TIME...MOT...LOC 1941Z 313DEG 13KT 4167 9113
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GunkelSpecial weather statement, Sep 26, 2:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
309 PM CDT Tue Sep 26 2023
ILZ001-002-007-262045-
Carroll IL-Jo Daviess IL-Stephenson IL-
309 PM CDT Tue Sep 26 2023
...A strong thunderstorm will impact portions of north central
Carroll, southeastern Jo Daviess and southwestern Stephenson Counties
through 345 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pearl City, or 9 miles north of Mount Carroll, moving
north at 10 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of north central
Carroll, southeastern Jo Daviess and southwestern Stephenson
Counties, including the following locations... Stockton Airport,
Canyon Camp, Kent, Elmoville, Willow, and Loran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.
&&
LAT...LON 4220 8981 4213 9004 4238 9024 4248 8991
TIME...MOT...LOC 2009Z 157DEG 11KT 4224 8997
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTS